Madison
75° F
Light Thunderstorms and Rain
Light Thunderstorms and Rain
Advertisement

Teens hospitalized after overdosing on synthetic drug

Published On: Oct 07 2013 09:44:20 AM CDT
Updated On: Oct 07 2013 06:04:07 PM CDT

MADISON, Wis. -

Two high school boys were hospitalized after overdosing on a synthetic drug that the Dane County Sheriff’s Office is issuing a warning about.

The sheriff’s office said one of the boys remains hospitalized and might have long term physical damage after taking the drug known by numerous names like 25i NBOMe, Smiles, N-Bomb and 251.

The drug was first sold as a recreational drug in 2010 after researchers studying chemical compounds to treat illnesses like depression and schizophrenia discovered the drug’s effects.

Consumers compare the drug to LSD because it’s a hallucinogenic. It can be inhaled, injected, or snorted, according to sheriff’s officials.

Adverse effects include aggression, hypertension, seizures, elevated white blood cell counts and acute kidney damage. Overdosing has resulted in long-term hospitalization and even death.

“It comes in different forms. It could be in a pill form. It could be in a liquid form. It could be on blotter paper and look very similar to LSD,” said Elise Schaffer, Dane County Sheriff's Office public information and education officer. “But the main thing is to be aware, talk with your kids, make sure you’re keeping that communication open and know what they’re doing.”

The sheriff’s office said there are federal cases in which sellers have been prosecuted in overdose deaths.

Parents and guardians are encouraged to educate themselves about these drugs and to discuss the dangers with their children.

Advertisement
Advertisement